February 10th, 2015
Risk for Sudden Death in Spironolactone Users Who Take Trimethoprim-Sulfamethoxazole
The CardioExchange Editors interview Tony Antoniou, lead author of a population-based case-control study of elderly residents of Ontario who were users of spironolactone and died suddenly within 14 days after receiving an antibiotic prescription (for trimethoprim– sulfamethoxazole, amoxicillin, ciprofloxacin, norfloxacin, or nitrofurantoin). The article is published in CMAJ.
Main finding: In patients age 66 or older who were treated with spironolactone from April 1994 through December 2011, trimethoprim-sulfamethoxazole (TMP-SMX) was associated with a more than twofold higher risk for sudden death, compared with amoxicillin (adjusted odds ratio, 2.46; 95% CI, 1.55–3.90).
Conclusion: When patients receiving spironolactone require an antibiotic, clinicians should either select one that does not contain trimethoprim or limit the dose and duration of trimethoprim-based therapies, while closely monitoring the patient’s serum potassium concentration.
CardioExchange Editors: What made you think to pursue this research question?
Antoniou: Initially, my background in pharmacy prompted me to suspect an interaction. We also did a study that found that the combination of TMP-SMX and spironolactone increased the risk of hospitalization for hyperkalemia.
Editors: Should anyone be treated with this combination?
Antoniou: It would probably be most prudent to avoid the combination, given that there are few indications for which TMP-SMX is the only antibiotic option.
Editors: Should there be regulatory action?
Antoniou: Given how commonly the two drugs are used, the likelihood of co-prescription could be high. Safety alerts to physicians, pharmacists, and other prescribers may be warranted.
Editors: What you are doing at your institution to teach doctors about this interaction?
Antoniou: No specific action has been undertaken yet, apart from highlighting the interaction in a daily bulletin received by all staff. We are considering several initiatives, such as preparing an alert in our electronic medical record system that would flag the interaction.
JOIN THE DISCUSSION
How will the findings from Dr. Antoniou’s study change your antibiotic prescription practices for users of spironolactone?